Concomitant use of selective serotonin reuptake inhibitors (SSRIs) with nonsteroidal anti-inflammatory drugs (NSAIDs) may increase risk for upper gastrointestinal bleeding. These findings were presented with the American College of Gastroenterology (ACG) Presidential Poster Award and the ACG Newsworthy Abstract Award during the ACG 2021 Annual Meeting, held from October 22 to 27, 2021, in Las Vegas, Nevada and virtually.

As there is heterogeneous evidence to suggest concomitant use of SSRIs and NSAIDs increases bleeding risk in the upper gastrointestinal tract, researchers from Creighton University performed a systematic review and meta-analysis in order to better assess the available evidence of bleeding risk. A total of 10 studies were included in this review.

The included studies were of case-control (n=9) or cohort (n=1) designs published between 2003 and 2017. The study cohorts ranged in sizes between 63 and 21,847 individuals.


Continue Reading

The individual studies were evenly split, finding an increased risk for upper gastrointestinal bleeding among patients who were using NSAIDs with SSRIs compared with NSAIDs alone in 5 studies, and ambiguous results in 5 studies.

The overall results of the meta-analysis confirmed that concomitant use increased risk for upper gastrointestinal bleeding (odds ratio [OR], 1.75; 95% CI, 1.32-2.33). However, the comparison had evidence of study heterogeneity (T2, 0.15; I2, 85.68%; H2, 6.99).

The quality of these studies, as assessed by the Newcastle-Ottawa Scale, had total scores of 6 (n=1), 8 (n=4), or 9 (n=5). The study that had the lowest level of confidence scored a 0 for comparability and 3 for selection and exposure.

This systematic review and meta-analysis was limited by study heterogeneity and the quality of some of the underlying studies.

These data indicate that concomitant use of NSAIDs and SSRIs likely increases risk for upper gastrointestinal bleeding. Physicians should be aware of this increased risk when making treatment plans for patients with peptic ulcers.

Reference

Alam SM, Qasswal M, Ahsan M, Walters R, Chandra S. Selective serotonin reuptake inhibitors increase risk of upper gastrointestinal bleeding when used with NSAIDs: a systematic review and meta-analysis. Presented at: ACG 2021 Annual Meeting; October 22-27, 2021; Las Vegas, NV and virtual. Abstract P0452.

This article originally appeared on Gastroenterology Advisor